Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


pulmonary embolism related to HIV-meds?
Jan 2, 2008

so, I had a kind of crappy new years: I was having chest pain, was feeling very dizzy, and had been having bad edema for no reason. Not wanting to bug my HIV MD on the holiday, I called a friend from college who's now doing her residency (in ob-gyn, not internal medicine, but I just wanted advice on whether I needed to go to the ER). I knew that a heart attack was pretty damn unlikely (I'm 24, female, thin, decent LDL, low-normal BP, etc.; my only risk factor is as a smoker), but I was worried because I have a port-a-cath and have been less-than-perfect about its heparin maintenance (stupid, I know, but unfortunately, only a tiny percentage of the doctors and nurses with which I come in contact know how to use it. I was required to get it so that I could have ECT [for depression], and since the original ECT course ended, the port is basically only used every three months for maintenance ECT and on random occasions whenever some nurse I meet is trained to do so). My friend was worried about a clot, and told me to go to the ER. Long story short, I learned that I had a pulmonary embolism (I also learned that New Years Eve is a very bad time to have to be seen in the emergency room!). Owing to past negative experiences from ER staff at the same ER, I decided not to tell them that I was HIV-positive. The ER doctor gave me blood thinners and I'm feeling better (I'm still taking them), but here's the thing: they don't think the embolism was caused by the port-a-cath, since it had only been a few weeks since the last time I'd had heparin put in it and it was "running beautifully". I was wondering if my HIV meds could've caused it? Because the ER doctors didn't really have any clue, and that was the one thing they didn't know about. My HIV meds right now are: Prezista, Norvir, Truvada. If so, is there an HIV-med that is less likely to cause it? Thank you for all the help and hope you give to all of us. I hope you had a happy new year!

Response from Dr. Frascino

Hello,

Prezista, Norvir and Truvada are not associated with pulmonary emboli. However, there are many other potential predisposing factors and underlying conditions. You should definitely make an appointment with your HIV/AIDS specialist for a complete evaluation as well as to monitor your lab work while on "blood thinners."

Good luck.

Dr. Bob



Previous
Risk from being fingered, testing need
Next
pcr or elisa (HIV TESTING)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement